New Mexico, 2013Funnel Cloud in New Mexico, August 5, 2013
August 5, 2013 · NWS ABQ · 1 event in 1 county or zone
A slow moving complex of thunderstorms that developed along the east slopes of the Jemez Mountains produced heavy rainfall, gusty winds, and a funnel cloud over the Los Alamos area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving complex of thunderstorms that developed along the east slopes of the Jemez Mountains produced heavy rainfall, gusty winds, and a funnel cloud over the Los Alamos area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 5, 1:44 PM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 5, 1:44 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
244 PM MDT MON AUG 5 2013
.DISCUSSION...
LESS ACTIVE TODAY THAN AT THIS TIME YESTERDAY. SHOWERS AND STORMS
WITH LOCALLY HVY RAIN ARE STILL DEVELOPING OVER THE NORTHERN AND
WESTERN HIGH TERRAIN AND EASTERN HIGH PLAINS. STORM MOTIONS ARE
FASTER AND MORE TO THE NORTHEAST. LAPS PARAMETERS STILL INDICATE
POTENTIAL FOR A FEW STRONG STORMS ARE FLASH FLOODING IS NOT OUT
OF THE QUESTION FOR ANY AREA. RUC GUIDANCE AGAIN SHOWS ACTIVITY
MERGING INTO THE RGV THIS VALLEY HOWEVER CONFIDENCE NOT AS HIGH
SINCE OTHER GUIDANCE MEMBERS KEEP ALL ACTIVITY FARTHER SOUTH AND
THERE IS A LESS THAN IMPRESSIVE CU FIELD OVER THE AREA ATTM. THE
INTERESTINGLY THERE IS A WELL DEFINED WAVE THAT HAS DEVELOPED IN
THE MONSOONAL PLUME HEADING NORTH INTO THE NM BOOTHEEL. FOR THIS
REASON HAVE KEPT A LARGER THAN TYPICAL AREA OF CHANCE POPS FOR
THE OVERNIGHT.
THE NEXT VERY WELL DEFINED WAVE IS POISED OVER THE BAJA REGION
AND THIS WILL MOVE NORTH THROUGH THE MONSOON PLUME TUESDAY. TOTAL
BLENDED PWAT VALUES PER CIRA IMAGERY WITH THIS WAVE ARE IN THE
2.25-2.50 RANGE. 12Z GFS INDICATES THE MAX THETA-E WAVE ASSOCIATED
WITH THIS SYSTEM WILL SLIDE OVER CENTRAL AND WESTERN NM NOW...
WHICH IS A LITTLE FARTHER EAST THAN PREVIOUS RUNS. STORM MOTIONS
WILL BE FASTER TO THE NE BUT FLASH FLOODING IS STILL A CONCERN.
THIS UPPER WAVE WILL GET CAUGHT UP IN INCREASING WESTERLY FLOW
OVER THE CENTRAL ROCKIES THEN NW FLOW OVER THE GREAT PLAINS.
A BACK DOOR FRONTAL BOUNDARY WILL BE FORCED SOUTHWARD INTO THE NE
PLAINS BEHIND THESE UPPER DYNAMICS. VERY MOIST UPSLOPE FLOW WILL
IMPACT THE SANGRES EASTWARD ACROSS THE PLAINS AND GIVEN LATEST
ROUNDS OF HEAVY RAINFALL IN THIS AREA...THE FLASH FLOOD THREAT
WILL BE QUITE HIGH. WEDNESDAY NIGHT EXPECTING TO SEE A LARGE RAIN
SHIELD SHIFTING SOUTHEAST OVER THE EAST...FOLLOWED BY A DRIER DAY
FOR THURSDAY. TEMPS WILL BE BELOW NORMAL THROUGH THE WHOLE PERIOD.
THE FRIDAY THROUGH MONDAY PERIOD LOOKS INTERESTING WITH ANOTHER
MONSOON BURST POSSIBLE DURING THIS TIME OVER CENTRAL AND WESTERN
NM. MODEL CONSISTENCY ON TIMING AND PLACEMENT IS NOT THE BEST
SO WILL KEEP VALUES JUST AT CLIMO OR BELOW FOR NOW.
GUYER
&&
.FIRE WEATHER...
UPPER HIGH WILL REMAIN CENTERED OVER PORTIONS OF TEXAS AND THE LOWER
MISSISSIPPI VALLEY THROUGH TUESDAY. THE MONSOONAL MOISTURE PLUME
WILL REMAIN CENTERED OVER WESTERN AND CENTRAL NEW MEXICO DURING THIS
PERIOD. WETTING THUNDERSTORMS WILL BE EMBEDDED WITHIN THIS PLUME
WITH HIGHER HUMIDITY.
MODELS SHOWS A GRADUAL CHANGE IN THE MONSOON FLOW WEDNESDAY AND
THURSDAY AS A WEAK TROUGH SWINGS ACROSS THE SOUTHERN AND CENTRAL
ROCKIES. WEDNESDAY COULD BE QUITE DYNAMIC AS FAR AS AN EXPECTED
DRIER TREND ACROSS THE WEST AND WETTING THUNDERSTORMS CENTRAL AND
EASTERN AREAS. MODELS SHOW AN UPTICK IN THE UPPER FLOW SO THIS
SHOULD TRANSLATE INTO A LITTLE STRONGER SURFACE WIND VERSUS WHAT WE
HAVE HAD THE PAST SEVERAL DAYS. MIGHT BE A LITTLE LOW IN THE GRIDDED
WIND FORECAST SO WILL WATCH THE TREND IN THE MODELS. A BACK DOOR
COLD FRONT TIED TO A VIGOROUS LOW PRESSURE AREA SHOULD ADD TO THE
THUNDERSTORM FOCUS ACROSS THE NORTHEAST. IT APPEARS THAT HUMIDITY
VALUES LOWER THE MOST ACROSS THE SOUTHWEST HALF. THURSDAY LOOKS TO
BE DRIER BOTH HUMIDITY AND WETTING THUNDERSTORM WISE. WINDS ALSO
LOOK TO BE LIGHTER ON THURSDAY VERSUS WEDNESDAY.
BOTH THE ECMWF AND GFS WEATHER MODELS SHOW THE UPPER HIGH
REDEVELOPING OVER CENTRAL TEXAS ON FRIDAY. MONSOONAL MOISTURE WOULD
TRY TO FLOW BACK OVER THE AREA. AS OF RIGHT NOW...RESIDUAL OR
LEFTOVER MOISTURE SHOULD FOCUS WETTING THUNDERSTORM DEVELOPMENT OVER
THE NORTH CENTRAL MOUNTAINS AND PORTIONS OF THE NORTHEAST PLAINS.
THE PLUME OF MOISTURE SHOULD REINVIGORATE OVER WESTERN AND CENTRAL
NEW MEXICO DURING THE WEEKEND. HUMIDITY VALUES WOULD TREND UP. A
MONSOON BURST CONCENTRATING SIGNIFICANT MOISTURE AND STORMS WOULD BE
POSSIBLE DURING THIS PERIOD.
WEATHER MODELS TRY TO ELONGATE THE UPPER HIGH OVER PORTIONS OF NEW
MEXICO EARLY NEXT WEEK. RESIDUAL MOISTURE WOULD BE AROUND AND CAUGHT
WITHIN THIS UPPER HIGH ALTHOUGH STORMS WOULD BE MORE IN THE RECYCLE
MODE VERSUS A TRUE MONSOON BURST MODE. THUS THE WETTING RAIN
COVERAGE WOULD GRADUALLY DECLINE. WILL CONTINUE TO MONITOR THIS
TREND.
50
&&
.AVIATION...
18Z TAF CYCLE
BASED ON STEERING FLOW CONSIDERATIONS AND THE LATEST MODEL
FORECASTS DECIDED TO GO BULLISH FOR WESTERN TERMINAL SITES LIKE
GUP. DO NOT HAVE MVFR CIGS ASSOCIATED WITH THE STORMS ALTHOUGH
COULD SEE SOME MTN TOP OBSCD FOR A PERIOD. MAIN CONVECTIVE ACTION
SHOULD BE OUT WEST TODAY. STORMS SHOULD ALSO FIRE UP ALONG THE
EAST SLOPES OF THE CENTRAL MTNS BUT THE ATMOSPHERE MAY BE A BIT
WORKED OVER FROM YESTERDAY/S CONVECTION. EITHER WAY...GOING WITH
SOME VCSH AT ABQ/SAF AND LVS LATER IN THE DAY. TCC AND ROW SHOULD
BE UNDER VFR CONDITIONS THE NEXT 24 HOURS.
50
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 65 88 64 87 / 20 20 20 20
DULCE........................... 54 83 54 79 / 30 40 40 40
CUBA............................ 55 83 54 81 / 50 50 40 40
GALLUP.......................... 58 82 58 83 / 30 30 30 20
EL MORRO........................ 53 76 51 78 / 40 50 40 30
GRANTS.......................... 57 80 57 82 / 40 40 40 20
QUEMADO......................... 56 79 53 81 / 40 50 50 20
GLENWOOD........................ 60 84 59 86 / 30 30 30 20
CHAMA........................... 51 75 51 70 / 50 50 40 60
LOS ALAMOS...................... 60 82 58 79 / 50 40 30 50
PECOS........................... 59 79 57 75 / 40 40 40 40
CERRO/QUESTA.................... 54 79 55 75 / 40 40 40 50
RED RIVER....................... 48 71 48 67 / 50 60 60 60
ANGEL FIRE...................... 46 75 47 70 / 50 60 50 60
TAOS............................ 54 84 54 78 / 40 40 40 50
MORA............................ 54 78 55 73 / 40 50 40 60
ESPANOLA........................ 62 86 61 83 / 40 30 30 40
SANTA FE........................ 60 81 58 78 / 40 30 30 40
SANTA FE AIRPORT................ 62 86 60 84 / 40 30 30 40
ALBUQUERQUE FOOTHILLS........... 68 84 65 86 / 40 30 30 20
ALBUQUERQUE HEIGHTS............. 69 86 67 88 / 30 30 30 20
ALBUQUERQUE VALLEY.............. 65 89 66 89 / 30 30 30 20
ALBUQUERQUE WEST MESA........... 67 89 65 90 / 40 30 30 20
LOS LUNAS....................... 66 88 65 88 / 30 30 30 20
RIO RANCHO...................... 66 89 65 90 / 40 30 30 20
SOCORRO......................... 67 92 66 92 / 30 30 30 10
SANDIA PARK/CEDAR CREST......... 61 82 59 83 / 40 30 30 30
TIJERAS......................... 62 84 59 84 / 40 30 30 30
MORIARTY/ESTANCIA............... 59 84 59 84 / 40 30 30 30
CLINES CORNERS.................. 60 81 59 80 / 30 30 40 30
GRAN QUIVIRA.................... 62 84 59 82 / 40 30 40 20
CARRIZOZO....................... 65 88 64 86 / 30 30 30 10
RUIDOSO......................... 58 80 57 78 / 30 50 40 20
CAPULIN......................... 57 83 57 75 / 50 50 50 60
RATON........................... 59 88 59 79 / 50 50 40 60
SPRINGER........................ 59 88 60 81 / 40 40 30 60
LAS VEGAS....................... 58 83 58 78 / 30 50 40 50
CLAYTON......................... 67 93 66 84 / 40 20 40 60
ROY............................. 63 89 63 82 / 40 30 30 50
CONCHAS......................... 70 95 69 90 / 30 20 20 30
SANTA ROSA...................... 69 93 68 90 / 20 20 20 20
TUCUMCARI....................... 72 99 71 94 / 20 10 20 30
CLOVIS.......................... 69 97 69 93 / 10 10 10 10
PORTALES........................ 69 98 70 94 / 5 10 10 10
FORT SUMNER..................... 71 95 70 92 / 10 20 20 20
ROSWELL......................... 72 98 72 97 / 5 10 10 10
PICACHO......................... 65 89 64 89 / 10 20 20 10
ELK............................. 62 82 61 83 / 30 40 30 30
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 5, 4:35 AM MST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
535 AM MDT MON AUG 5 2013
NMZ501>540-061200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
535 AM MDT MON AUG 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS
BETWEEN 1 AND 2 INCHES RESULTING IN LOCALIZED FLOODING OF
STREAMS...CREEKS...ARROYOS AND LOW WATER CROSSINGS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SOME THUNDERSTORMS ON TUESDAY MAY PRODUCE LOCALLY HEAVY RAINFALL
AMOUNTS BETWEEN 1 AND 2 INCHES RESULTING IN LOCALIZED FLOODING OF
STREAMS...CREEKS...ARROYOS AND LOW WATER CROSSINGS.
ON WEDNESDAY...A BACKDOOR FRONT WILL DROP INTO THE NORTHEAST
PLAINS AND BACK UP TO THE EASTERN SLOPES OF THE SANGRE DE CRISTO
MOUNTAINS AND ACT AS A TRIGGER FOR THUNDERSTORM DEVELOPMENT. EXPECT
THESE STORMS TO PRODUCE VERY HEAVY RAIN OVER ALREADY SATURATED
GROUNDS...WITH THE POTENTIAL FOR FLASH FLOODING ACROSS NORTHEAST
NEW MEXICO GOING INTO WEDNESDAY NIGHT. IN ADDITION...HAIL AND
STRONG WIND GUSTS ARE POSSIBLE WITH THESE STORMS LATE WEDNESDAY
ACROSS THE NORTHEAST.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY ACROSS NORTHEAST NEW
MEXICO.
11
In the hours before
Special weather statement, Aug 5, 4:35 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
535 PM MDT MON AUG 5 2013
NMZ519-060000-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
535 PM MDT MON AUG 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BERNALILLO AND SOUTHERN
SANDOVAL COUNTIES THROUGH 600 PM MDT...
AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PARADISE HILLS...MOVING NORTH AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. HAIL MAY COVER THE
GROUND...USE CAUTION IF DRIVING.
AREAS AFFECTED BY THIS STORM INCLUDE...RIO RANCHO...BERNALILLO...
CABEZON...RIO RANCHO INTEL AREA...CORRALES...VISTA HILLS...RIO RANCHO
CITY CENTER...SANDIA PUEBLO...NORTHERN MEADOWS...ENCHANTED HILLS...
CORONADO STATE MONUMENT AND MARIPOSA.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3539 10675 3534 10648 3514 10663 3517 10672
TIME...MOT...LOC 2335Z 194DEG 5KT 3522 10666
34
Funnel Cloud, Los Alamos
- When
- August 5, 4:54 PM MST to 4:58 PM MST
- Where
- Los Alamos County, 1 mi SW of White Rock
- Reported by
- Amateur Radio
- Coordinates
- 35.810, -106.223
A funnel cloud developed just to the southwest of White Rock. A photo taken by Karl Maness showed a well developed funnel as viewed from the LANL Emergency Operations Center.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, August 5 to 10, 20133 deaths · $19 million · 1.75 in hail · 147 events
- Rip Current in Florida, August 5, 20131 death · 1 event
- Flash Flood and Hail in Kansas, August 5, 2013$150,000 · 70 kt wind · 23 events
- Hail and Damaging Winds in Montana, August 5, 2013$192,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Nebraska, August 5, 2013$80,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Arkansas, August 5, 2013$50,000 · 1.25 in hail · 8 events
- Hail in South Dakota, August 5, 2013$50,000 · 1.75 in hail · 3 events
- Heavy Rain in Utah, August 5, 2013$40,000 · 1 event
- Flash Flood and Hail in Kansas, August 5, 20132.75 in hail · 25 events
- Damaging Wind in Florida, August 5, 2013$30,000 · 52 kt wind · 1 event
- Tornadoes and Flood in Kansas, August 5, 2013$15,000 · EF0 · 9 events
- Hail and Damaging Winds in South Dakota, August 5, 2013$5,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458553.